Hail, Larimer
- When
- June 12, 1:15 PM MST
- Where
- Larimer County, 2.81 mi S of Ft Collins/Loveland
- Measured
- 1.25 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 40.410, -105.010
Severe thunderstorm produced damaging hail, ranging from quarter to softball size across eastern Larimer and northwestern Weld Counties. The tornado was assigned a damage rating of EF-1.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorm produced damaging hail, ranging from quarter to softball size across eastern Larimer and northwestern Weld Counties. The tornado was assigned a damage rating of EF-1. Areas of sporadic tornado damage were noted from 8 miles south-southwest of Hereford to north of Hereford near the Colorado-Wyoming border. In Weld County, the tornado was approximately 300 yards in width at one point and its path was 7.24 miles in length, it then crossed over into Wyoming. According County and City Emergency Management, hail damage occurred in the northwest part of Weld county including the towns of Pierce and Nunn. Several vehicles sustained broken windshields. The windshields of two patrol vehicles with Weld County Sheriff's Office were damaged. The officers were responding to unrelated calls when their vehicles were struck by golf ball size hail. Light damage to cars and general aviation aircraft was also reported at the Northern Colorado Regional Airport in Loveland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 12, 8:55 AM MST, 4 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 955 AM MDT Mon Jun 12 2017 .UPDATE... Issued at 945 AM MDT Mon Jun 12 2017 Latest HRRR still initiates the thunderstorms more to the north and east of Denver by early this afternoon. Two pockets of potentially severe storms, one northeast Arapaho, southern Washington and eastern Morgan by 20z, with another convergent area over northeastern Larimer and northwestern Weld by 22z. Best chc for severe storms today still appears to be from 2 pm to 6 pm, favorable shear/CAPES for large hail, damaging wind and tornadoes, but would drag the dry line a little further south, with the stronger storms north of highway 36. Main area would be north and east of a line from fort collins to greeley to last chance, so have adjusted the zones based off of this potential dry line location. && .SHORT TERM...(Today and tonight) Issued at 411 AM MDT Mon Jun 12 2017 ...Main concern is the threat of severe thunderstorms today... Current surface analysis shows near 60 dewpoints all the way back to Greeley and Limon, with mid 50s in the Denver metro area. Surface low pressure in southeast Colorado stretches to the main low ahead of an unseasonably deep upper trough spinning east across Nevada. Surface pressure falls already occurring in advance of this system in northeast Colorado. At this rate, would expect continue falls through the day with strong southeast boundary layer flow developing across the plains. An organized dryline will likely develop through the afternoon and shift northward across the plains. There is a pretty strong cap without much cooling aloft today, but a band of moderate Q-G forcing will arrive this afternoon. This should help erode the cap and with isolated to scattered convection developing along the dryline. By mid afternoon, the dryline is expected to be from near or just north of the Denver metro area onto the eastern plains to between Limon and Akron, and lifting northward. Any storm that eventually breaks through the cap will be able to tap into surface based CAPES of 2000-3000 J/kg given mid 80s temps and near 60F dewpoints. Wind shear supports organized supercell growth and 0-3 km helicity pushing 200+ m2/s2 in combination with strengthening low level wind field and lower LCLs on the plains would bring damaging tornado threat. Main threat area seems to be shaping up along and north of Highway 34 and then I-76 on the northeast plains where cap is weakest. Strong and gusty southerly winds will develop behind the dry line through this afternoon. Storms should continue to push rapidly northeast and exit the northeast plains by early evening. Then mostly clear skies will prevail overnight as we'll be right under the dry slot. .LONG TERM...(Tuesday through Sunday) Issued at 411 AM MDT Mon Jun 12 2017 The upper trough will push quickly across the area Tuesday morning allowing for gusty west winds across the area through the day and cooler temperatures. Isolated snow showers are expected over the far northern mountains as snow levels start around 6000 feet and increase to 10Kft by the late afternoon. Temperatures across the region will be a few degrees below normal for this time of year. Flow will become zonal Wednesday, with a slight ripple of energy over Wyoming. At this point will not include a chance for precipitation as it seems to be too far north to affect CO, but this may need to be adjusted later. Temperatures will warm a couple degrees across the area under mostly clear skies. Thursday and Friday will continue the dry and warming trend as an upper ridge builds up the western coast, readings are expected to return to above normal for the time of year. On Saturday, a quick moving upper trough that moved across the Northern Rockies near the northern US border Friday will have pushed a northern surge south into the area. Temperatures will be similar to Friday but an increase in moisture may allow for a slight chance of showers and storms across the area. The same will hold true for Sunday and Monday as some northeasterly surface flow pushes in higher moisture and a few weak disturbances may pass in northwesterly flow aloft. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 945 AM MDT Mon Jun 12 2017 Winds will strengthen from the east/southeast through 20Z, and then turn more southerly and increase further with gusts around 30 knots likely 21Z-01Z. Then expect a gradual weakening through 06Z. Isolated storms may develop as far south as KDEN 19Z-21Z, but main thunderstorm threat will be north and east of KDEN through late afternoon. && .FIRE WEATHER... Issued at 411 AM MDT Mon Jun 12 2017 Winds will increase to 20-30 mph with gusts 35-40 mph, and humidities will drop significantly behind a dryline moving northward across the area. Critical weather conditions are likely to develop across the mountains, high valleys, southern foothills and Palmer Divide/Denver area...but fuels are still generally green so no fire highlights at this time. Though humidities won't be as low on Tuesday compared to today, or winds as strong, conditions over the Palmer Divide may keep elevated fire weather concerns as westerly winds gust to 25 mph and humidities are in the 10-15% range. Fire weather concerns diminish for the rest of the week with less wind expected, but hot and dry conditions will likely continue to dry and cure out fuels. && .HYDROLOGY... Issued at 411 AM MDT Mon Jun 12 2017 Snowmelt is being handled well by streams. We will extend the ongoing Flood Advisory for the Cache La Poudre at the canyon mouth another day, then cooler weather should slow runoff a bit. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Cooper SHORT TERM...Barjenbruch LONG TERM...Kriederman AVIATION...Cooper FIRE WEATHER...Barjenbruch/Kriederman HYDROLOGY...Barjenbruch
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1105 AM MDT Mon Jun 12 2017 COZ030>051-131715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1105 AM MDT Mon Jun 12 2017 ...severe storm threat today... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A few severe thunderstorms will be possible across portions of the plains this afternoon. A dryline will organize and shift northward, and be the focus for isolated to scattered thunderstorm development. By mid afternoon, this dryline is expected to be extend from near or just north of the Denver metro area eastward to between Limon and Akron, around Last Chance. This feature and threat of thunderstorms will then shift northward to the Wyoming and Nebraska border area by late afternoon into early evening. If thunderstorms are able to develop along this dryline and break through the cap, severe storms would be likely with large hail, damaging winds, and a damaging tornado or two possible. The main threat for severe weather after 2 PM will be roughly along and north of a line from Loveland to Wiggins to around Anton in southern washington county. Any storms that develop are expected to move northeast out of Colorado by 6 PM. Behind the dryline, it will turn hot and windy this afternoon. Winds will slowly subside in most areas by late this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated light snow showers are possible Tuesday morning over the northern Colorado mountains. Snow amounts will be light. Strong west winds Tuesday will be gusting to near 50 mph over the high country and up to 25 mph over the plains. It will be dry most of the week. A slight chance of late day showers and thunderstorms will remain, mainly to the mountains for the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be required over the northern portions of the plains by 2 PM.
The Denver radar (KFTG), 80 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
22 hail, 1 tornado. Local standard time, as filed.
A tornado touched down southwest of Hereford and continued to quickly move north northeast into Wyoming. Areas of sporadic tornado damage were noted from 8 miles south southwest of Hereford to north of Hereford near the Colorado-Wyoming border. The damage along the patch ranged from EF-0 to EF-1.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyThe tornado archive for Colorado, 2017Warnings in Colorado, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 693324, 693325, 693326, 693327, 693328, 693329, 693330, 693331, 693332, 693333, 693334, 693335, 693336, 693337, 693338, 693339, 693340, 693341, 693342, 693343, 693346, 693344, 693345.